caret icon Back to all discussions

Keppra Rage

I am 57 years and on a strong dose of Keppra plus tegretol and clobazm.
I have dealt with several major life events over the last 4 years.
My seizures (not grand mal) leaving me feeling exhausted etc but I work full time.
I have immense amounts of energy and desperately feel the need to be doing something.
I have two daughters, one 33 who lives at home and has Fetal Valproate Syndrome. My other daughter was recently diagnosed with MS.
My husband is currently recovering from bowel cancer.
My life has just fallen apart around me. My husband has told me after 40 years together he no longer loves me. My daughters have both said my mood swings, need to control etc are excessive. I have rage at times but honestly didn't realise this was having such a huge impact on my family. My eldest daughter has said she would live her dad.
I've only now had the courage to explore my medication and the side effects it can cause.
Please, has anyone got any advice for me or share their experience on managing Keppra rage. I'm so desperate. Thank you

  1. Keppra is the only thing I know works. Although I've still had seizures while taking it I feel more secure. Unfortunately I don't have money or insurance so I can only get a script when I go to the ER. Too bad my AMAZING service dog can't dial 911 lol

    1. so sorry that you have to experience the lack of resources due to insurance gaps. Have you considered checking in with your local representatives office to see what local resources and support might be available to you? Here's an article that provides some more details: https://epilepsydisease.com/community-resources I hope this helps! All my best, Kailah (Epilepsy Team Member)

  2. Keppra made me feel raged at times. I had to get off it for the same reason. I will never take it again

    1. , Firstly, I want to acknowledge that you are an extraordinary individual, and the mood swings you're experiencing from Keppra are not reflective of your true self but rather a common side effect of the medication. Secondly, I want to express my support and compassion for everything you're currently navigating. Have you had the chance to discuss potential adjustments to your medication with your neurologist? Among the medications you mentioned, I have only used Keppra before. At one point, I was prescribed Briviact, which is meant to be similar to Keppra but is known for having a different range of mood-related side effects.

      Please know that you are not alone; you hold a vital place within this community and are deeply cherished by your family. Dealing with medication side effects can be incredibly challenging, particularly when it's not initially clear that certain mood fluctuations are linked to the medication's side effects. When I was taking Keppra, my husband noticed that my behavior was not in line with my usual self. Together, we did extensive research to find solutions as I gradually transitioned off Keppra. Remember, you are not alone in this journey!

      1. Jules,
        My heart goes out to you. ๐Ÿ’œ To be managing seizures, medication side effects, and so many difficult health conditions affecting your family โ€“ it totally makes sense that you're feeling desperate. You've been through so much!
        It's true that Keppra can have effects on mood, and "Keppra rage" is something we hear about often in the community. Our writer Gabrielle does a good job of talking about it in this article: https://epilepsydisease.com/living/keppra-rage.
        I know that sometimes doctors won't even mention these types of possible side effects. So it can be confusing and scary when they happen. Have you been able to have a conversation with your doctor about it? I hope your care team can give you support in helping you work toward a solution. You deserve a care plan you can feel better about, and I'm so sorry that this has all been so overwhelming.
        I hope some folks who have experienced similar side effects and situations can chime in. (You're not alone!) But in the meantime, perhaps some of these articles might be helpful:


        -"Navigating Anticonvulsant Side Effects": https://epilepsydisease.com/living/anticonvulsant-side-effects
        -Mental Health Resources: https://epilepsydisease.com/mental-health/mental-health-general-resources, https://epilepsydisease.com/mental-health-coping
        -"Questions to Ask Your Neurologist": https://epilepsydisease.com/living/questions-to-ask-your-neurologist


        Please know that we're here to listen, and you are not alone in these feelings. You've faced so much with your family and your epilepsy. And I am sending hugs and more strength your way. ๐Ÿ’œ


        Thinking of you,
        Colleen (team member)



        Please read our rules before posting.